Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A law of the iterated logarithm for arithmetic functions

Authors: István Berkes and Michel Weber
Journal: Proc. Amer. Math. Soc. 135 (2007), 1223-1232
MSC (2000): Primary 60F15, 11A25; Secondary 60G50
Published electronically: September 26, 2006
MathSciNet review: 2262929
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X,X_1,X_2,\ldots $ be a sequence of centered iid random variables. Let $ f(n)$ be a strongly additive arithmetic function such that $ \sum_{p < n}\tfrac{f^2(p)}{p}\to\infty$ and put $ A_n= \sum_{p < n}\tfrac{f(p)}{p}$. If $ \mathbf{E} X^2 <\infty$ and $ f$ satisfies a Lindeberg-type condition, we prove the following law of the iterated logarithm:

$\displaystyle \limsup_{N\to \infty}{\sum_{n=1}^N f(n) X_n \over A_N \sqrt{2 N \log \log N}}\buildrel{a.s.}\over{=} \Vert X\Vert _2.$

We also prove the validity of the corresponding weighted strong law of large numbers in $ L^1$.

References [Enhancements On Off] (What's this?)

  • 1. Bingham N., Goldie, C. and Teugels, J., [1987] Regular Variation, Cambridge University Press. MR 0898871 (88i:26004)
  • 2. Elliott, P. D., [1980] Probabilistic number theory II, Springer, New York. MR 0560507 (82h:10002b)
  • 3. Erdos, P., Kac, M., [1940] The Gaussian law of errors in the theory of additive number-theoretic functions, Amer. J. Math. 62, 738-742. MR 0002374 (2:42c)
  • 4. Fisher E., [1992] A Skorohod representation and an invariance principle for sums of weighted i.i.d. random variables, Rocky Mount. J. Math. 22, 169-179. MR 1159950 (93e:60065)
  • 5. Halberstam H., [1955] On the distribution of additive number-theoretic functions I, J. London Math. Soc. 30, 43-53. MR 0066406 (16:569g)
  • 6. Jamison B., Orey S., Pruitt W., [1965] Convergence of weighted averages of independent random variables, Z. Wahrscheinlichkeitsth. 4, 40-44. MR 0182044 (31:6268)
  • 7. Kubilius, J., [1964] Probabilistic Methods in the Theory of Numbers, Amer. Math. Soc. Translations of Math. Monographs, 11 Providence. MR 0160745 (28:3956)
  • 8. Philipp, W., [1971] Mixing sequences of random variables and probabilistic number theory, Memoirs of the AMS, No. 117. MR 0437481 (55:10411)
  • 9. Shapiro, H. N., [1956] Distribution functions of additive arithmetic functions, Proc. Nat. Acad. Sci. USA 42, 426-430. MR 0079609 (18:113c)
  • 10. Weber M., [2005] An ergodic theorem of arithmetical type, Tatra Mountains Math. J. 31, 123-129. MR 2208793
  • 11. Weber M., [2004] An LIL of arithmetical type, preprint.
  • 12. Weber M., [2004] An arithmetical property of Rademacher sums. Indagationes Math. 15, 133-150. MR 2061474 (2005d:60051)
  • 13. Weber M., [2006] On the order of magnitude of the divisor function, Acta Math. Sinica 22, 377-382. MR 2214359
  • 14. Weber M., [2004] Divisors, spin sums and the functional equation of the Zeta-Riemann function. Periodica Math. Hungar. 51, 1-13. MR 2180637

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60F15, 11A25, 60G50

Retrieve articles in all journals with MSC (2000): 60F15, 11A25, 60G50

Additional Information

István Berkes
Affiliation: Institut für Statistik, Technische Universität Graz, Steyrergasse 17/IV, A-8010 Graz, Austria

Michel Weber
Affiliation: Mathématique (IRMA), Université Louis-Pasteur et C.N.R.S., 7 rue René Descartes, 67084 Strasbourg Cedex, France

Keywords: Iterated logarithm, strong laws of large numbers, weighted sums of iid random variables, strongly additive functions
Received by editor(s): May 25, 2005
Received by editor(s) in revised form: October 27, 2005
Published electronically: September 26, 2006
Additional Notes: The first author’s research was supported by the Hungarian National Foundation for Scientific Research, Grants T043037, T037886 and K61052
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society